Should I take antidepressants? Please give your opinion

Lala

Senior Member
Messages
330
Likes
81
Location
EU
Hey Athene,
I have been on antidepressants b4 n definitely recommend it if u r feeling apathy in ur life rite now. There is some recent research that shows that pple that have active infections in them tend to become depressed bcos the active bacteria or viruses produces proteins that a normal healthy person does not have in their body. These proteins CAUSE the depression. So treating the depression indirectly treats the infection. Besides this all antidepressant meds have got many advantages, they grow more brain cells and connections in your brain, re-wiring your brain to handle the stress better. We can all do with that.
But like many cfs-ers you will prob only be able to take a low dose of the med the good part is that that low dose is All u need for the med to work and see results.
I dont know if it is bcos we r more sensitive to meds in general or it is the infections making it so but I do notice that I am very sensitive to caffiene and Adderall when I take them. This suggests a weak CNS though.

If you have insomnia, the best thing for it is reall Tryptophan on an empty stomach, 4-5gm before bed. Magnesium Orotate helps alot too. Oh and dont forget Klono ... also one of my favs. Melatonin works in the 6mg range for me.

Good luck.
Where do you buy such strong Tryptohpan, Udcvr? I have never seen it. The strongest I was been able to order was 200mg 5-HTP.
 

Dreambirdie

work in progress
Messages
5,569
Likes
4,063
Location
N. California
If you have insomnia, the best thing for it is reall Tryptophan on an empty stomach, 4-5gm before bed.
WOW! That is one freaking high dose of tryptophan! :eek::eek::eek:

I have never been able to take more than 1 gram at a time, and even that can cause some side effects for me--severe congestion, waking up gasping for air, and even skipping heart beats on the following day.

On some bottles it says not to exceed 2 grams per day, so I would consult with a healthcare professional when going on doses higher than that.
 
Messages
41
Likes
3
Location
northern Colorado
I just want to second and third the idea that's been given here about the antibiotics causing the lethargy, fatigue, depressed feeling.

After years of scrupulously avoiding pharmaceuticals, this year I had to take antibiotics on two occasions. Both were potentially life-threatening situations, the kind that antibiotics are best designed to treat.

I experienced that dead, low feeling during and after both rounds, even though I did probiotics. The thing that helped me afterward was being careful to avoid all sugar, and to keep up the probiotics. I drank dandelion tea, a couple of large cups per day, and took 200 mg of Sam-e per day. Sam-e is not only good for mood, but is a powerful liver cleanser. In Chinese medicine, so much of what we westerners call depression emanates from qualities in the liver. I'm no expert, but the angry kind of depression marked by agitation, anger, and irritability is liver-connected, and I believe the low mood, lethargic kind of depression is also often a liver condition. Of course, in TCM they treat the whole system, not just liver stuck qualities in isolation. But either way, I think Sam-e is helpful. It's an antidepressant with many studies showing it to be as effective as pharmaceutical ADs, but is faster acting and without the side effects.

Depression can present in a number of ways: a lethargy so profound one can't move; an irritability that extends to skin and hair feeling like sandpaper, and many other symptoms. I think the various ways depression manifests indicate which neurotransmitter is out of balance. When my serotonin is low, I feel lethargic and sad, and SAM-e is great for that. When my acetylcholine is deficient, lecithin helps a lot. When my dopamine is low, I eat red meat (sorry, vegetarians!) to boost dopa. I do this kind of by feel. There's certainly no blood test level of science to how I evaluate myself.

I will add that Sam-e, being as powerful as Prozac, needs to be handled with the same care and respect as a pharmaceutical. Going off of it rapidly, or taking it haphazardly, can cause problems for some people. Just because it's OTC doesn't mean it's not extremely powerful. Once on Sam-e, I think one would need to be carefully weaned off it, just as one would with SSRIs.

The depression that followed my use of antibiotics was helped by the Sam-e and probiotics and dandelion and other liver-supportive herbs. If you think about how hard your liver has to work to handle the level of antibiotics in a Lyme regime, you can figure how much liver support you'd need afterward to spring back to life.

Good luck with it. And just my opinion, but I'd avoid pharmaceutical antidepressants unless you were experiencing a major, life threatening depression and in need of help. I've had friends who experienced major problems while on them. True, I've had others do well with them. I've not heard of anyone, however, who had a bad time with Sam-e.